Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Melbourne, FL

June 16, 2021Indian River County, Okeechobee County, Saint Lucie County, Florida

NWS Melbourne, FL issued this special weather statement at Jun 16, 2021, 4:32 PM EDT for Indian River County, Okeechobee County, Saint Lucie County, Florida. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2021, 4:32 PM EDT (20:32 UTC)
Expired
Jun 16, 2021, 5:30 PM EDT
In force
58 min
Issued by
NWS Melbourne, FL

Counties Indian River County, FL, Okeechobee County, FL, Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 60 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2021-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2021-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-90 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

604 
WWUS82 KMLB 162032
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
432 PM EDT Wed Jun 16 2021

FLZ047-054-058-059-162130-
St. Lucie-Okeechobee-Southern Brevard County-Indian River-
432 PM EDT Wed Jun 16 2021

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN ST. LUCIE... 
NORTHEASTERN OKEECHOBEE...INDIAN RIVER AND SOUTHEASTERN BREVARD 
COUNTIES...

At 430 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Melbourne Beach to 7 miles east of 
Basinger. Movement was east at 15 mph. Additional strong storms are 
expected to develop as outflow from these storms merge with the east 
coast sea breeze.

Wind gusts up to 50 mph and funnel clouds are possible with these 
storms.

Locations impacted include...
Palm Bay, Melbourne, Fort Pierce, Sebastian and Vero Beach. 

Torrential rainfall is also occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2736 8023 2731 8099 2806 8067 2808 8052
      2761 8030 2744 8023
TIME...MOT...LOC 2030Z 256DEG 13KT 2805 8062 2738 8090 

$$

Combs

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Jun 16, 3:41 PM EDT, 51 minutes earlier.

Area forecast discussion, Jun 16, 3:41 PM EDT, 51 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
341 PM EDT Wed Jun 16 2021

.DISCUSSION...
Rest of Today-Tonight...After a somewhat later than expected
start to convection, numerous showers and thunderstorms have
developed, as of 3pm. Currently, most of the activity is located
from around Melbourne northward, where there was enough clearing
in the high clouds to develop a differential heating boundary.
Outflow from these storms is now pushing southward, generating
additional activity. Thus, expecting further development along the
Treasure Coast later this afternoon into this evening, where dense
cloud cover has finally broken. The 15Z XMR sounding found ample
Cape on the order of 3400J/kg, with 500mb temperatures around -9C
and DCAPE of 600J/kg. So, main threats this afternoon continue to
be gusty winds around 45mph, though an isolated severe wind gust
cannot be ruled out, small hail, and frequent lightning. In
addition, PWATs up to 2" will allow storms to quickly produce 1-3"
of rainfall in a short period of time. Temporary ponding or
localized flooding of poorly drained roads, parking lots, and low
lying areas will be possible, especially over areas where
recurring thunderstorms repeatedly move across the same locations
and in areas that have received heavy rainfall over the last
several days. The Weather Prediction Center has included areas
from the Space Coast southward as under a "Marginal" threat for
excessive rainfall and has highlighted portions of south Florida,
including as far north as Martin and St Lucie Counties, as able to
see 4-6" of rain into this evening.

Convective activity will continue to push eastward, diminishing
late this evening. Then, mostly dry conditions expected. However,
have maintained a slight chance of showers across the far north
(Lake and Volusia Counties), as models suggest showers developing
along the trough as it drifts slightly southward into northern
Florida. Lows tonight in the upper 60s to low 70s.

Thursday...The persistent weak troughing over central Florida
will push southward into southern Florida Thursday, as a large,
stronger upper-level trough digs along the east coast of the US
and drifts into the western Atlantic. PoPs decreasing, with "only"
scattered showers and storms expected in the afternoon, thanks to
drier air mixing in to the mid/upper-levels. However, will retain
ample moisture below this, with forecast PWATs remaining around
1.7-1.9". Thus, peak PoPs around 40-50%. Will see a increase in
500mb temperatures, warming to around -6 to -6.5C, so the threat
for strong storms will decrease along with PoPs. Southwesterly
flow will continue thanks to the surface western Atlantic ridge
axis. But, a decrease in the pressure gradient will allow for the
east coast sea breeze to develop in the afternoon and push a bit
further inland than previous days. This should also aid in
developing afternoon convection. Afternoon highs in the upper 80s
to low 90s. A few showers and storms lingering into the evening
hours; then, dry conditions expected overnight, with lows in the
low to mid-70s.

Fri- Wed (previous)...With the aforementioned upper trough
continuing to lift further north/east away from the Eastern
Seaboard, mid- level energy over the southern peninsula will begin
to make a return northward Fri (Okeechobee/St. Lucie/Martin
counties) and points further northward into Sat, though on a
weakening trend. It is interesting to note that temperatures aloft
remain relatively warm (-5C to
-6C at 500 mb) for much of the extended which may play a role in
overall instability and afternoon/evening lightning storm coverage
(lower). For now, we continue scattered (30-40pct) wording for
aftn/evening storms and this could end up being a bit generous for
some days, especially thru Mon. The mainly afternoon and evening
activity will be the result of local sea breeze interactions and
diurnal effects. Highs will be in the U80s to L90s, though we
could realize some M90s early next week in a couple spots and
could see heat indices near/above 100F. Lows in the L-M70s.

The National Hurricane Center continues to monitor an area of
disorganized showers and thunderstorms over the Bay of Campeche and
southern Mexico in association with a broad trough of low pressure.
Little movement and slow development remains forecast over the next
couple days while this system moves slowly northward across the
western GOMEX. A tropical depression could develop late Thu or on
Fri and bring heavy showers/storms to the northern Gulf Coast Fri
into the weekend.

&&

.AVIATION...
Scattered showers ongoing, mainly from KISM northward as of 1830Z.
VFR conditions outside of convection through the TAF period.
Scattered to numerous showers and thunderstorms expected to
develop through the afternoon hours, with the highest coverage
occurring from KMLB southward. Brief MVFR/IFR CIGS/VIS possible in
heavier showers and storms, as well as wind gusts up to around
40kts. Convection diminishing from north to south, clearing the
Treasure Coast terminals around 02Z this evening. W/SW winds
prevailing, as the sea breeze remains pinned at the immediate
coast and will continue through the TAF period. Dry conditions
expected overnight and will remain dry through the morning, with
VCTS returning to the southern terminals and KLEE by late morning
and early afternoon.

&&

.MARINE...
Rest of Today-Tonight...Numerous showers and thunderstorms will
continue to push easterly into the Atlantic waters through the
evening hours. Then, chances diminishing into the overnight hours.
Mariners should continue to keep an eye to the western sky and
seek safe harbor ahead of approaching storms. Southwesterly flow
persisting through the night, generally around 10-15kts. However,
winds will increase to around 15-20kts overnight across the
offshore waters of Volusia and Brevard Counties. Small craft
should exercise caution in these areas. Seas 2-3ft.

Thu-Mon (previous)...The pressure gradient relaxes Thu as the
weak ridging over south-central FL retreats seaward. The ridging,
while still weak, begins to build back into the central/south-
central FL peninsula this weekend into early next week. Expect a
return to the daily sea breeze regime with slow penetration inland
during the afternoon each day. Storm steering flow will remain
mainly of an offshore (SWRLY) component, but coverage (20-30pct)
is expected to be lower than recent days. With the onshore flow
developing each afternoon expect the evening/overnight periods to
return back to weak offshore flow. Through at least early Sun aftn
winds will average 6-12 kts, perhaps less, then increase a bit
late Sun into Mon (11-16 kts). Seas AOB 3 ft promoting favorable
small craft boating conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  89  72  89 /  30  50  20  20
MCO  73  90  73  90 /  30  50  20  30
MLB  70  88  74  87 /  40  50  10  20
VRB  70  88  72  89 /  50  40  10  20
LEE  73  89  74  90 /  20  50  20  30
SFB  73  91  73  91 /  30  50  20  30
ORL  74  91  75  91 /  30  50  20  30
FPR  70  88  72  89 /  50  40  10  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Leahy/Weitlich/Haley/Watson
Hazardous weather outlook, Jun 16, 9:28 AM EDT, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
928 AM EDT Wed Jun 16 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-162000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
928 AM EDT Wed Jun 16 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Another round of scattered-to-numerous showers and storms will
develop this afternoon mostly southeast of Orlando, moving from
west to east at around 15 to 20mph. The primary threats will be
heavy rainfall, frequent cloud- to- ground lighting, and wind
gusts to 45mph with the chance that one or two could reach severe
criteria with gusts to 60 mph. A secondary threat for small hail
cannot be ruled out, mainly along and south of Cape Canaveral.

.FLOOD IMPACT...
Storms will be capable of producing torrential downpours of 1 to 3
inches in a 60 to 90 minute period, which may produce temporary
ponding or localized flooding of poorly drained roads, parking lots,
and low lying areas. Localized flooding is also possible over areas
where recurring thunderstorms repeatedly move across the same
locations and in areas that have received heavy rainfall over the
last several days.

.RIP CURRENT IMPACT...
There is a moderate risk for life-threatening rip currents at all
Central Florida Atlantic beaches. Remember, always swim near a
lifeguard and never swim alone.

.MARINE THUNDERSTORM GUST IMPACT...
A few stronger storms may produce wind gusts to around 45 knots
on inland lakes, as well as the intracoastal and nearshore
Atlantic waters today. Boaters should watch for storms approaching
from the west.

.WATERSPOUT IMPACT...
Plentiful moisture and light winds will result in a threat of
waterspouts along developing cloud lines in the near shore and
intracoastal waters this afternoon and early evening, mainly from
the Melbourne area southward.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Scattered to numerous showers and thunderstorms are forecast each
afternoon and early evening. A few stronger storms will be
possible each day, with cloud-to-ground lightning strikes, gusty
winds and torrential downpours. Offshore moving storms will also
pose a threat for locally higher winds and seas to mariners.

A moderate risk of rip currents will continue through at least
Thursday.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.
Please report rainfall observations of 4 or more inches.

Leahy/Fehling

In the hours before

Special weather statement, Jun 16, 2:29 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Melbourne FL
229 PM EDT Wed Jun 16 2021

FLZ045-046-053-144-161930-
Osceola FL-Orange FL-Seminole FL-Southern Lake County FL-
229 PM EDT Wed Jun 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SEMINOLE...
SOUTHWESTERN LAKE...SOUTHWESTERN ORANGE AND NORTHWESTERN OSCEOLA
COUNTIES UNTIL 330 PM EDT...

At 227 PM EDT, Doppler radar was tracking a strong thunderstorm near
Champions Gate, or 8 miles southwest of Celebration, moving east at
25 mph. Additional strong storms are developing through the Orlando
metro and Kissimmee areas.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Orlando, Kissimmee, Ocoee, Winter Garden and Oviedo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2846 8196 2871 8112 2818 8112 2816 8152
      2820 8152 2826 8156 2826 8166 2835 8166
      2835 8179 2836 8179 2836 8186 2835 8186
      2835 8196
TIME...MOT...LOC 1827Z 256DEG 20KT 2826 8167

Weitlich
Special weather statement, Jun 16, 2:43 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Melbourne FL
243 PM EDT Wed Jun 16 2021

FLZ041-045>047-053-147-161930-
Southern Brevard County FL-Osceola FL-Northern Brevard County FL-
Orange FL-Seminole FL-Inland Volusia FL-
243 PM EDT Wed Jun 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEMINOLE...NORTHERN
BREVARD...SOUTHEASTERN ORANGE AND NORTHEASTERN OSCEOLA COUNTIES UNTIL
330 PM EDT...

At 241 PM EDT, Doppler radar was tracking a strong thunderstorm near
Space Coast Airport, moving east at 20 mph. Additional strong storms
will move eastward into northern Brevard County.

Winds in excess of 40 mph will be possible with these storm.

Locations impacted include...
Titusville, Oviedo, Rockledge, Cocoa and Cocoa Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2839 8056 2833 8057 2824 8056 2816 8113
      2871 8114 2875 8065 2860 8054 2845 8050
TIME...MOT...LOC 1841Z 256DEG 19KT 2850 8089

Weitlich
Local storm report, Jun 16, 2:44 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
244 PM EDT WED JUN 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     3 SW AZALEA PARK        28.51N 81.33W
06/16/2021                   Orange             FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED A LARGE TREE DOWN NEAR CONWAY RD
            AND MICHIGAN AVE. TIME ESTIMATED BY RADAR.

&&

JC
Special weather statement, Jun 16, 3:27 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Melbourne FL
327 PM EDT Wed Jun 16 2021

FLZ047-053-147-162030-
Southern Brevard County-Osceola-Northern Brevard County-
327 PM EDT Wed Jun 16 2021

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN BREVARD AND OSCEOLA
COUNTIES...

At 325 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Harmony to Lake Kissimmee. Movement
was east at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Pine Grove, Holopaw, Lake Kissimmee, Palm Bay, Melbourne, Rockledge,
Sebastian, Melbourne Beach, Satellite Beach, and Cocoa.

Torrential rainfall is also occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2782 8047 2785 8049 2782 8052 2782 8088
      2779 8120 2784 8123 2786 8130 2792 8131
      2794 8135 2795 8134 2801 8139 2804 8136
      2807 8137 2807 8135 2809 8137 2812 8136
      2835 8118 2836 8057 2813 8054 2783 8040
TIME...MOT...LOC 1925Z 258DEG 24KT 2823 8117 2790 8127

Combs
Special weather statement, Jun 16, 4:32 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
432 PM EDT Wed Jun 16 2021

FLZ047-054-058-059-162130-
St. Lucie-Okeechobee-Southern Brevard County-Indian River-
432 PM EDT Wed Jun 16 2021

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN ST. LUCIE...
NORTHEASTERN OKEECHOBEE...INDIAN RIVER AND SOUTHEASTERN BREVARD
COUNTIES...

At 430 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Melbourne Beach to 7 miles east of
Basinger. Movement was east at 15 mph. Additional strong storms are
expected to develop as outflow from these storms merge with the east
coast sea breeze.

Wind gusts up to 50 mph and funnel clouds are possible with these
storms.

Locations impacted include...
Palm Bay, Melbourne, Fort Pierce, Sebastian and Vero Beach.

Torrential rainfall is also occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2736 8023 2731 8099 2806 8067 2808 8052
      2761 8030 2744 8023
TIME...MOT...LOC 2030Z 256DEG 13KT 2805 8062 2738 8090

Combs

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 9:19 PM EDTSpecial Marine WarningMLB86 min
Jun 15, 9:39 PM EDTAreal Flood AdvisoryMLBBrevard, Orange81 min
Jun 15, 9:44 PM EDTSpecial Weather StatementMLBBrevard31 min
Jun 16, 1:37 PM EDTSpecial Marine WarningMLB83 min
Jun 16, 2:29 PM EDTSpecial Weather StatementMLBOrange, Seminole61 min
Jun 16, 2:43 PM EDTSpecial Weather StatementMLBBrevard, Seminole47 min
Jun 16, 2:55 PM EDTSpecial Marine WarningMLB2 hr
Jun 16, 2:59 PM EDTSpecial Marine WarningMLB91 min
Jun 16, 3:27 PM EDTSpecial Weather StatementMLBBrevard, Osceola63 min
Jun 16, 3:55 PM EDTAreal Flood AdvisoryMLBBrevard95 min
Jun 16, 4:36 PM EDTSpecial Marine WarningMLB114 min
Jun 16, 4:52 PM EDTSevere Thunderstorm WarningMLBIndian River38 min
Jun 16, 5:04 PM EDTSpecial Weather StatementMLBOkeechobee26 min
Jun 16, 5:30 PM EDTSpecial Weather StatementMLBSaint Lucie45 min
Jun 16, 7:54 PM EDTAreal Flood AdvisoryMLBMartin, Saint Lucie81 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.